Catoni, Olivier
Challenging the empirical mean and empirical variance: A deviation study
Annales de l'I.H.P. Probabilités et statistiques, Tome 48 (2012) no. 4 , p. 1148-1185
Zbl 1282.62070 | MR 3052407
doi : 10.1214/11-AIHP454
URL stable : http://www.numdam.org/item?id=AIHPB_2012__48_4_1148_0

Classification:  62G05,  62G35
Nous présentons de nouveaux M-estimateurs de la moyenne et de la variance d'une variable aléatoire réelle, fondés sur des bornes PAC-Bayésiennes. Nous analysons les propriétés minimax non-asymptotiques des déviations de ces estimateurs pour des distributions de l'échantillon soit de variance bornée, soit de variance et de kurtosis bornées. Sous ces hypothèses faibles, permettant des distributions à queue lourde, nous montrons que les déviations de la moyenne empirique sont dans le pire des cas sous-optimales. Nous prouvons en effet que pour tout niveau de confiance, il existe un M-estimateur dont les déviations sont du même ordre que les déviations de la moyenne empirique d'un échantillon Gaussien, même dans le cas où la véritable distribution de l'échantillon a une queue lourde. Le comportement expérimental de ces nouveaux estimateurs est du reste encore meilleur que ce que les bornes théoriques laissent prévoir, montrant que la fonction quantile des déviations est constamment en dessous de celle de la moyenne empirique pour des échantillons non Gaussiens aussi simples que des mélanges de deux distributions Gaussiennes.
We present new M-estimators of the mean and variance of real valued random variables, based on PAC-Bayes bounds. We analyze the non-asymptotic minimax properties of the deviations of those estimators for sample distributions having either a bounded variance or a bounded variance and a bounded kurtosis. Under those weak hypotheses, allowing for heavy-tailed distributions, we show that the worst case deviations of the empirical mean are suboptimal. We prove indeed that for any confidence level, there is some M-estimator whose deviations are of the same order as the deviations of the empirical mean of a Gaussian statistical sample, even when the statistical sample is instead heavy-tailed. Experiments reveal that these new estimators perform even better than predicted by our bounds, showing deviation quantile functions uniformly lower at all probability levels than the empirical mean for non-Gaussian sample distributions as simple as the mixture of two Gaussian measures.

Bibliographie

[1] P. Alquier. PAC-Bayesian bounds for randomized empirical risk minimizers. Math. Methods Statist. 17 (2008) 279-304. MR 2483458 | Zbl 1260.62038

[2] J.-Y. Audibert. A better variance control for PAC-Bayesian classification. Preprint n.905bis, Laboratoire de Probabilités et Modèles Aléatoires, Universités Paris 6 and Paris 7, 2004. Available at http://www.proba.jussieu.fr/mathdoc/textes/PMA-905Bis.pdf.

[3] J.-Y. Audibert and O. Catoni. Robust linear least squares regression. Ann. Statist. 39 (2011) 2766-2794. MR 2906886 | Zbl 1231.62126

[4] J.-Y. Audibert and O. Catoni. Robust linear regression through PAC-Bayesian truncation. Unpublished manuscript, 2010. Available at http://hal.inria.fr/hal-00522536.

[5] R. Beran. An efficient and robust adaptive estimator of location. Ann. Statist. 6 (1978) 292-313. MR 518885 | Zbl 0378.62051

[6] P. J. Bickel. On adaptive estimation. Ann. Statist. 10 (1982) 647-671. MR 663424 | Zbl 0489.62033

[7] O. Catoni. Statistical Learning Theory and Stochastic Optimization: École d'Été de Probabilités de Saint-Flour XXXI - 2001. Lecture Notes in Math. 1851. Springer, Berlin, 2004. MR 2163920 | Zbl 1076.93002

[8] O. Catoni. PAC-Bayesian Supervised Classification: The Thermodynamics of Statistical Learning. IMS Lecture Notes Monogr. Ser. 56. Institute of Mathematical Statistics, Beachwood, OH, 2007. MR 2483528 | Zbl 1277.62015

[9] P. J. Huber. Robust estimation of a location parameter. Ann. Math. Statist. 35 (1964) 73-101. MR 161415 | Zbl 0136.39805

[10] P. J. Huber. Robust Statistics. Wiley Series in Probability and Mathematical Statistics. Wiley-Interscience, New York, 1981. MR 606374 | Zbl 1276.62022

[11] O. Lepski. Asymptotically minimax adaptive estimation I: Upper bounds. Optimally adaptive estimates. Theory Probab. Appl. 36 (1991) 682-697. MR 1147167 | Zbl 0776.62039

[12] D. A. Mcallester. PAC-Bayesian model averaging. In Proceedings of the 12th Annual Conference on Computational Learning Theory. Morgan Kaufmann, New York, 1999. MR 1811612

[13] D. A. Mcallester. Some PAC-Bayesian theorems. Mach. Learn. 37 (1999) 355-363. MR 1811587 | Zbl 0945.68157

[14] D. A. Mcallester. PAC-Bayesian stochastic model selection. Mach. Learn. 51 (2003) 5-21. Zbl 1056.68122

[15] C. J. Stone. Adaptive maximum likelihood estimators of a location parameter. Ann. Statist. 3 (1975) 267-284. MR 362669 | Zbl 0303.62026